Couldn't find what you looking for?

TRY OUR SEARCH!

User avatar
Health Advisor
588 posts
Internal AstraZeneca reports and e-mails sent by company officials reveal they knew a decade ago about their psychiatric drug Seroquel causing diabetes and major weight gain.

One of the lead attorneys representing roughly 15,000 plaintiffs suing the British drugmaker said that AstraZeneca did not only failed to warn about the risk of diabetes, but they additionally marketed it as not having these risks.

Seroquel, which is approved for treating schizophrenia and bipolar disorder, caused diabetes, weight gain and related health problems, from kidney failure and heart attacks to amputations and damage to the pancreas.

AstraZeneca spokesman said that it remains unresolved whether Seroquel causes diabetes, and that AstraZeneca PLC has shared all relevant and required data with the Food and Drug Administration, both before and after the FDA approved Seroquel as safe and effective in 1997. He continued to claim that the Seroquel (detailed package insert) always provided adequate and appropriate information and warnings based on available data.

Lawyers, on the other hand, claim that the company knew as early as 1997 that the drug caused significant weight gain, a contributing problems to Type 2 diabetes, and knew by 2000 that it caused diabetes in some patients.

Among the hundreds of pages released was also a report labeled "Safety Position Paper that details 27 reports from 1994 through 2000 about diabetes in Seroquel patients, 19 of them new cases and eight exacerbations of existing diabetes.

After reviewing the company’s 102 documents and internal emails, it has been found that many information and the drug’s negative effects have been obliterated and a few studies buried.

A 2001 product brochure states most side effects with Seroquel are "mild or moderate," and that "minimal weight gain may reduce the likelihood that treatment with Seroquel will lead to diabetes," although multiple patient studies showed weight gain "is more rapid initially," but continues for at least a year.

There are reports of patients taking Seroquel and similar drugs suffering high blood sugar, "in some cases extreme and associated with ketoacidosis, hyperosmolar coma or death."

The lawyers, after obtaining the documents in the course of the litigation, have been seeking since August 2007 to get them released, but AstraZeneca officials had argued they were confidential. In the end, AstraZeneca agreed to release 102 of 111 of the documents.

Some of the unsealed documents indicate a further problem for the company as study after study showed Seroquel was not as effective as competing drugs in the same class, including Eli Lilly & Co.'s Zyprexa.

Loading...

This is important information indeed. Thank you heidi.
Reply

Loading...

I was a lean 120 lbs, 5'6" when I started to take seroquel, for sleep. I started at 25mg and was bumped up to 100. I gained 30 lbs in a matter of months. That was it.... I stopped taking it.
j
Reply

Loading...

I was put on 400mg of Seroquel,after a "one off" mild incident of mania and confusion,whist being on a long term dose of 300 mg of Effexor for depression,and Smoked a lttle Marijuana,and was admitted to high security Mental Institution,thinking I may get some help,and was completely passive,and went willingly......Big Mistake. I immediately developed intense diabetes side effects from the Seroquel-Never Ending Thirst constant Excessive Urination[more than 3 litres just during the night!] The Psychiatrists completely ignored my concerns,and I slowly reduced the Seroquel dose, as it does have Terrible Withdrawal Symptoms[when I was assured it did not!]and sworn to,that it was not addictive,when it most certainly is! I eventually convinced my GP to let me go back on Effexor as my intense depression returned,after also going through horrendous withdrawal,from cold turkey from Effexor as well,which is well documented situation that was totally ignored by the institution staff. I'm now taking Half the amount of Effexor- 150mg,and have NOT smoked Marijuana since being released from my Very questionable psychiatric admission,but although I have Not Taken Any Seroquel for 8 months,I feel it certainly damaged me,as I have much poorer eyesight,and still the thirst and urination are still high,but nowhere to the degree when taking the full dose. I seriously feel it was a huge Error to just take me off Effexor Overnight,and replace it with Seroquel,and the whole experience has made me,completely misstrusting of the Entire Mental Health Profession in my location. Basically I have Depression,and life/Family stresses at the time[my brother is dying from HIV]overtook me and it was clearly time to stop smoking Marijuana,None of which was EVER spoken about with a Psychiatrist,I have basically healed myself,and am doing well,although depression is always there,but the horror of the misdiagnosis,and blanket irresponsible medication changes,whilst being incarcerated in a mental institution,with virtually NO contact with a Doctor to discuss anything,has absolutely appalled and shocked me,and my respect and trust of health professionals in general has all but evaporated,apart from my regular General practitioner[who was Never consulted,or given results of the numerous times blood was taken from me,in the mental institution]. Basically if someone wants to admit you[in my location],be very strong,and insist on proper consultation with Dr's[I only had contact with Nurses] and be very clear about their desicion to completely changing your medication,especially if your are on a serious antidepressant as Effexor,as the people I had the horror of dealing with could not have cared less!

Reply

Loading...

The effect of Seroquel has been cumulative? mild Cataracts are now full blown, l'm very scared because l need this medication for serious Insomnia? cannot find anything else? suggestions welcomed? lately l'm getting a lot of intense thirsts

Reply

Loading...